Background: Eltrombopag, a thrombopoietin receptor (TPO-R) agonist, is considered a second-line treatment for patients with refractory immune thrombocytopenia (ITP). Systemic lupus erythematosus (SLE) is frequently associated with ITP. In some cases, thrombocytopenia in SLE patients is attributed to concurrent antiphospholipid antibodies (APLA). Currently, data regarding treatment with TPO-R agonists for ITP in SLE or APLA patients are limited. The incidence of SLE flare or antiphospholipid syndrome while on TPO-R agonists has not been well-studied. Cases: We report 2 cases of female patients with SLE and concurrent triple positive APLA, without thrombotic events in their medical history, in our rheumatology clinic, who were treated for refractory ITP with eltrombopag. Both developed catastrophic antiphospholipid syndrome a few weeks after beginning treatment with eltrombopag. They were admitted to the intensive care unit and treated with solumedrol, plasmapheresis, anticoagulation and rituximab. Conclusions: We describe a severe possible side-effect of eltrombopag as a trigger of catastrophic antiphospholipid syndrome, a rare initial manifestation of antiphospholipid syndrome, in SLE patients with APLA. We suggest that APLA should be tested before initiating eltrombopag in patients with SLE-associated ITP. The safety of this treatment should be considered in these cases.
- catastrophic antiphospholipid syndrome
- immune thrombocytopenic purpura